Indiana, 2006Flood in Indiana, March 9 to 10, 2006
March 9 to 10, 2006 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 9, 9:34 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 9, 9:34 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
934 PM EST THU MAR 9 2006
.MESO UPDATE...
IMPRESSIVE BOW ECHO PROGRESSING INTO OHIO... BUTLER... AND LOGAN
COUNTIES AS OF 0230 UTC. ENHANCED WIND DAMAGE LIKELY HERE WITH
GUSTS ABOVE 70 MPH POSSIBLE...THIS BOW HAS POTENTIAL TO PRODUCE
WIDESPREAD SWATH OF DAMAGING WINDS OVER CNTRL/SRN KY THROUGH AT
LEAST 1030 PM EST. WE EXPECT THIS TO CONTINUE ON A ENE MOTION
ALONG THE 0-3KM SHEAR VECTORS. KEEP IN MIND THAT BASED ON UPSTREAM
OBSERVATIONS...HIGH WIND GUSTS ARE CONTINUING FOR AT LEAST A HALF
HOUR AFTER INITIAL LINE PASSAGE. FURTHER NORTH CONVECTION...
HOWEVER INNOCUOUS IT LOOKS...THE FAST GRADIENT FLOW JUST OFF THE
SURFACE IS MAKING IT TO THE SURFACE WITHIN THESE CELLS.
CS
&&
.PREV DISCUSSION... (ISSUED 841 PM EST THU MAR 9 2006)
MESO UPDATE...
NEW SVR WATCH JUST ISSUED UP TO THE WRN EDGE OF CURRENT SVR
BOX...BOTH WILL EXPIRE AT 06 UTC. SVR STORMS MOVING RAPIDLY
EASTWARD THROUGH PAH CWA ATTM CLOSE TO UPPER TROF AXIS. REPORTS
HAVE INDICATED HIGH WINDS PERSISTING FOR A GOOD HALF-HOUR AFTER
THE INITIAL LINE PASSAGE. AT THIS TIME...WORST SEVERE THREAT
SHOULD BE OVER SRN/CNTRL KY WITH DAMAGING WINDS AND HAIL.
CS
PREV DISCUSSION... (ISSUED 645 PM EST THU MAR 9 2006)
ZONE UPDATE...
HAVE ADDED SEVERE THUNDERSTORM WATCH FOR EASTERN HALF OF FORECAST
AREA...STILL THINKING DOMINATE THREAT WILL BE WINDS FROM BOWED
SEGMENTS...MOVING NE AS THE UPPER TROUGH BECOMES MORE NEGATIVELY
TILTED. WATCH AND ZONES ISSUED. --SCHOTT
MESOSCALE UPDATE(600 PM)...
AVE DROPPED WATCH FOR SOME OF THE SW INDIANA COUNTIES...WITH STABLE
AIRMASS IN PLACE BEHIND THE MAIN LINE. WATCH REMAINS FOR OUR WESTERN
AREAS...INCLUDING FLOYD AND HARRISON COUNTIES IN INDIANA. BOWING
SEGMENTS HAVE BEEN THE DOMINATE MODE OF STORM TYPE WITH THE BOOKEND
VORTS DEVELOPING...ESPECIALLY ON THE NORTHERN FRINGES. MULTIPLE
REPORTS OF TREE AND POWER LINE DAMAGE FROM THE FEW BOWS THAT MOVED
ACROSS THE REGION. MORE BOWING SEGMENTS DEVELOPING NOW ACROSS
WESTERN KY AND NORTHERN TN THAT WILL ENTER AND MOVE ACROSS THE
FORECAST AREA. FLOODING CONCERNS ACROSS THE SW INDIANA REGION WHERE
HEAVY RAINS HAVE OCCURRED ACROSS THE LAST TWO DAYS. ADDITIONAL
WATCHES MAY BE ISSUED TO THE SOUTH AND EAST WITHIN THE FORECAST AREA.
--SCHOTT
SHORT TERM(255 PM EST) (TONIGHT THROUGH FRIDAY AFTERNOON)...
SEVERE WEATHER STILL A POSSIBILITY TONIGHT...AND HAVE FOCUSED
MAINLY ON THE NEXT 12 HOURS FOR THE SHORT TERM FORECAST. VERY STRONG
DYNAMICS HAVE COME TOGETHER THIS AFTERNOON AND WILL CONTINUE INTO
TONIGHT ACROSS THE FORECAST...AS A SFC LOW CONTINUES TO DEEPEN AS IT
MOVES NE ACROSS MO INTO THE GREAT LAKES TONIGHT ALONG WITH A NEG
TILT H500 TROUGH. A STRONG UPPER LEVEL 130KT JET MAX MOVING NORTH
THROUGH MO/ARK...WITH LOW LEVEL JET NEARING 70KT AT H850. MOISTURE
IS POOLING JUST EAST AND ALONG THE FRONT WITH UPPER 50S AND LOWER
60S DEWPTS CREEPING INTO WESTERN KY. SPEED SHEAR SEEMS TO BE THE
STRONGER AS COMPARED TO DIRECTIONAL SHEAR...WITH 0-3KM HELICITY
APPROACHING 600-800 M2/S2...AND 0-1KM PUSHING EXTREMELY HIGH VALUES
OF 400 TO 500 M2/S2...AND LOW LCLS NEAR 1500 FEET. ONLY ISSUE WITH
PRODUCTION OF SEVERE WEATHER MAY BE THE LOW INSTABILITY...HARD TO
FIND ANYTHING MORE THAN 400 TO 800 J/KG IN CAPE. OHIO VALLEY
EXPERIENCE SAYS THAT INSTABILITY IS USUALLY THE DOMINATE MODE OVER
SHEAR...BUT WITH SUCH STRONG DYNAMICS WATCH LOOKS VERY PRUDENT FOR
OUR AREA. TIMING LOOKS TO CLOSE TO PREVIOUS THINKING...ENTERING THE
FORECAST AREA AROUND 22Z TIMEFRAME...REACHING THE BWG SOON
AFTER..AND SDF AREAS AROUND 23-00Z...LEX AREA BY 02-03Z. MAIN THREAT
MAY STILL BE WINDS IN BOWING SEGMENTS...WITH BOOKEND VORTS THAT CAN
CAUSE QUICK FORMING AND DISSIPATING SPIN UP TORNADOES. MESOSCALE
UPDATE WILL BE NECESSARY EVERY FEW HOURS TO KEEP UP WITH CHANGING
SITUATION AND ADDRESS ANY CHANGES IN THE ENVIRONMENT. STRONG
GRADIENT WINDS OUT AHEAD OF THE LINE WILL CONTAIN GUSTS INTO THE 35
TO 40KT RANGE...WILL CONTINUE THE WIND ADVISORY FOR TONIGHT. TEMPS
WILL REMAIN WARM FALLING TO WHAT IS USUALLY SEASONAL HIGHS FOR EARLY
MARCH.
ON FRIDAY...STRONG EARLY SPRING SYSTEM IS MOVING WELL OFF TO THE
NORTHEAST BY DAY BREAK...CLEARING OF SKIES WILL OCCUR MAINLY FROM
WEST TO EAST...SO SOME SUN WILL BE FOUND BY LATE MORNING INTO THE
AFTERNOON. WINDS MAY REMAIN BREEZY...WITH GUSTS TO 20 KTS THROUGH
THE AFTERNOON. TEMPS WILL BE ABOVE SEASONAL NORMALS BY ABOUT 7 TO 10
DEGREES. --SCHOTT
LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
(FRIDAY NIGHT THROUGH SUNDAY)...
ACTIVE PATTERN EXPECTED THROUGH THIS FORECAST PERIOD. IN THE UPPER
LEVELS A BROAD SOUTHWEST FLOW WILL PERSIST. AT THE SURFACE HIGH
PRESSURE WILL MOVE TO THE EAST COAST BY 12Z SATURDAY WITH A STRONG
SOUTHERLY LOW LEVEL FLOW DEVELOPING. ISENTROPIC LIFT ACROSS A WARM
FRONT WILL BRING SHOWERS AND SCATTERED ELEVATED THUNDERSTORMS BY
AFTERNOON. A SURFACE LOW WILL TRAVEL FROM MISSOURI NORTHEAST INTO
THE GREAT LAKES SATURDAY NIGHT AND SUNDAY. A COLD FRONT WILL DROP
INTO THE LOWER OHIO VALLEY SUNDAY WITH SHOWERS AND THUNDERSTORMS
EXPECTED ALONG THE FRONT. THERE ARE SOME DIFFERENCES WITH THE MODELS
ON THE LOCATION OF THE FRONTAL BOUNDARY WITH THE ETA A LITTLE NORTH
OF THE FORECAST AREA. ON SUNDAY WE WILL MENTION HIGHEST CHANCE POPS
OVER THE NORTHER PORTION OF THE FORECAST AREA.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE WEEKEND WITH
HIGHS IN THE 60S AND 70S AND LOWS IN THE 50S.
(MONDAY THROUGH THURSDAY)...
A PROGRESSIVE WESTERN UNITED STATES TROUGH AT THE BEGINNING OF THIS
FORECAST PERIOD WILL CROSS THE GREAT LAKES TUESDAY AFTERNOON AND
MOVE OFF THE EAST COAST BY 12Z WEDNESDAY. IN ITS WAKE A ZONAL FLOW
WILL DEVELOP ACROSS THE COUNTRY THAT WILL LAST THROUGH THE END OF
THE FORECAST PERIOD. AT THE SURFACE AN AREA OF LOW PRESSURE OVER
MISSOURI AT 00Z MON WILL TRACK NORTHEAST INTO THE GREAT LAKES
REGION. A COLD FRONT WILL SWEEP ACROSS THE LOWER OHIO VALLEY MONDAY
AFTERNOON. THE DYNAMICS ARE FAIRLY IMPRESSIVE WITH THIS SYSTEM AND
STABILITY INDICES ARE MORE IMPRESSIVE THAN TODAY. HIGH PRESSURE WILL
MOVE ACROSS THE GULF COAST STATES WEDNESDAY AND THURSDAY WITH DRY
CONDITIONS EXPECTED ACROSS THE FORECAST AREA.
HAVE FOLLOWED A BLEND OF THE GFS OPERATIONAL AND ENSEMBLE
TEMPERATURES. COLD AIR WILL ADVECT INTO THE LOWER OHIO VALLEY MONDAY
NIGHT AND TUESDAY BEHIND THE DEPARTING COLD FRONT. TEMPERATURES
TUESDAY, WEDNESDAY AND THURSDAY WILL BE A FEW DEGREES BELOW NORMAL
AND SOME 15 TO 20 DEGREES COOLER THAN THIS WEEKEND. --JA
LMK WATCHES/WARNINGS/ADVISORIES...
KY...TORNADO WATCH FOR PORTIONS OF CENTRAL KENTUCKY THRU 8 PM EST
WIND ADVISORY ALL ZONES THROUGH 4 AM (FRI).
IN...TORNADO WATCH FOR PORTIONS OF SOUTHERN INDIANA THRU 8 PM EST
WIND ADVISORY ALL ZONES THROUGH 4 AM (FRI).
&&Hazardous weather outlook, Mar 9, 3:45 PM EST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EST THU MAR 9 2006
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
345 PM EST THU MAR 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
LOW PRESSURE WILL DEEPEN RAPIDLY THIS AFTERNOON AND TONIGHT AS IT
MOVES FROM MISSOURI UP INTO THE GREAT LAKES REGION. THIS WILL RESULT
IN STRONG GUSTY WINDS OVER CENTRAL KENTUCKY AND SOUTHERN
INDIANA...WITH GUSTS ABOVE 40 MPH POSSIBLE FROM THIS EVENING THROUGH
THE EARLY MORNING HOURS. A WIND ADVISORY HAS BEEN POSTED UNTIL 4 AM
EST FRIDAY MORNING. TRAVELERS...ESPECIALLY THOSE IN HIGH PROFILE
VEHICLES...SHOULD REMAIN ALERT TO SUDDEN GUSTS OF WIND WHICH MAY
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.
AHEAD OF A COLD FRONT...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TO IMPACT THE OUTLOOK AREA DURING THE EVENING HOURS THROUGH ABOUT
MIDNIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING
WINDS...WITH ISOLATED TORNADOES AND LARGE HAIL POSSIBLE. THE WINDOW
FOR BEST SEVERE THUNDERSTORM CHANCES IS BETWEEN 4 AND 6 PM WEST OF
THE I-65 CORRIDOR INCLUDING BOWLING GREEN...ALONG THE AND JUST WEST
OF THE I-65 CORRIDOR INCLUDING LOUISVILLE AROUND 6 TO 7 PM AND
BETWEEN 8 PM AND 10PM ENTERING THE I-75 CORRIDOR AND LEXINGTON METRO
AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
UNSETTLED WEATHER IS EXPECTED TO PERSIST THROUGH THE WEEKEND AS
SEVERAL WEATHER DISTURBANCES MOVE THROUGH THE REGION. SEVERAL
PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM SATURDAY
THROUGH TUESDAY. SOME OF THE STORMS MAY BE RATHER STRONG AND
PRODUCE SEVERAL ROUNDS OF HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS REQUIRED FOR THIS EVENING...PLEASE REPORT ANY
SEVERE WEATHER IN YOU AREA...AND EMERGENCY MANAGERS ARE ALSO
REQUESTED TO PASS ALONG ANY DAMAGE REPORTS FOR THEIR COUNTIES.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED OVER THE COMING WEEKEND.
SCHOTT
In the hours before
Local storm report, Mar 9, 10:49 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1049 PM EST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND GST BARDSTOWN 37.81N 85.46W
03/09/2006 E60 MPH NELSON KY TRAINED SPOTTER
&&
LDLocal storm report, Mar 9, 10:51 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1051 PM EST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM TSTM WND DMG NEW ALBANY 38.30N 85.83W
03/09/2006 FLOYD IN NWS EMPLOYEE
POWER LINES DOWN.
&&
ALLocal storm report, Mar 9, 10:53 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1053 PM EST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG HODGENVILLE 37.57N 85.74W
03/09/2006 LARUE KY LAW ENFORCEMENT
TREES DOWN ON 31 E NORTH OF CITY
&&
LDLocal storm report, Mar 9, 10:54 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1054 PM EST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM TSTM WND DMG MOUNT WASHINGTON 38.05N 85.55W
03/09/2006 BULLITT KY TRAINED SPOTTER
FENCE BLOWN DOWN
&&
LDLocal storm report, Mar 9, 10:59 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1059 PM EST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM TSTM WND DMG BARDSTOWN 37.81N 85.46W
03/09/2006 NELSON KY LAW ENFORCEMENT
TREES DOWN COUNTY WIDE
&&
LDLocal storm report, Mar 9, 11:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1110 PM EST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG CHARLESTOWN 38.45N 85.67W
03/09/2006 CLARK IN LAW ENFORCEMENT
TREES DOWN IN NORTH AND SOUTHERN PORTIONS OF COUNTY
&&
LDFlood, Jefferson
- When
- March 9, 11:10 PM EST to March 10, 3:10 PM EST
- Where
- Jefferson County, Deputy
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.800, -85.650
The Muscatatuck River at Deputy crested around 23.09 feet at 545 AM EST on March 10. Flood stage at Deputy is 20 feet. Minor flooding occurs at this level, with county roads under water in the Crothersville Bottoms area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, March 9, 20062 injured · $533,000 · F2 · 22 events
- Lightning Strike in Arkansas, March 9, 20061 death · $100,000 · 1 event
- Strong Wind in Louisiana, March 9, 20061 death · $50,000 · 1 event
- Damaging Winds in Mississippi, March 9, 20063 injured · $16 million · 80 kt wind · 4 events
- Flash Flood in Missouri, March 9, 20061 death · $25,000 · 1 event
- Flash Flood in Kentucky, March 9, 20061 death · $20,000 · 1 event
- Avalanche and Heavy Snow in Utah, March 9 to 13, 20061 death · 8 events
- Hail and Damaging Winds in Mississippi, March 9, 2006$10 million · 1 in hail · 3 events
- Tornado and Hail in Mississippi, March 9, 2006$900,000 · F1 · 15 events
- Damaging Wind in Mississippi, March 9, 2006$5.0 million · 80 kt wind · 1 event
- Tornado in Arkansas, March 9, 20064 injured · F2 · 1 event
- Damaging Winds and High Wind in Kentucky, March 9, 2006$369,000 · 90 kt wind · 44 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495425.